Format

Send to

Choose Destination
See comment in PubMed Commons below
Onco Targets Ther. 2013;6:25-8. doi: 10.2147/OTT.S40145. Epub 2013 Jan 17.

Pseudomembranous colitis within radiotherapy field following concurrent chemoradiation therapy: a case report.

Author information

1
Division of Radiation Oncology, Department of Radiology, Far Eastern Memorial Hospital, Taipei, Taiwan.

Abstract

Development of nonantibiotic-associated pseudomembranous colitis has been reported in patients receiving chemotherapy. Herein, we report a case of a 70-year-old man with diabetes mellitus and hypertension who received concurrent chemoradiation therapy after surgery for stage III pT3N1M0 rectal cancer. After completion of the therapy, the patient presented with a 2-week history of intermittent watery diarrhea (seven to nine times per day). However, the patient was afebrile and laboratory examination revealed no evidence of leukocytosis. Computed tomography disclosed inflammation of the sigmoid colon, infiltrative changes around the anastomotic site, and edematous changes straddling the serosal surface. Colonoscopic examination revealed multiple whitish patches within the radiation field, a finding suggestive of pseudomembranous colitis. No concomitant antibiotics were used during the period of concurrent chemoradiation therapy. Empirical oral metronidazole (500 mg every 8 hours) was administrated for 2 weeks. At the end of this treatment, stool culture was negative for Clostridium difficile. Physicians should be aware of the potential for the development of pseudomembranous colitis following concurrent chemoradiation therapy.

KEYWORDS:

diabetes mellitus; image-guided intensity-modulated radiotherapy; rectal cancer

PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Dove Medical Press Icon for PubMed Central
    Loading ...
    Support Center